New York, 2001

Hail in New York, September 14, 2001

September 14, 2001 · NWS OKX · 1 event in 1 county or zone

During the early morning hours of Friday, September 14th, a strong cold front moved southeast across Long Island. A strong upper atmospheric disturbance, combined with the dynamics of the strong cold front, produced an isolated severe thunderstorm, which dropped dime-size hail from Mineola south to Wantagh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

During the early morning hours of Friday, September 14th, a strong cold front moved southeast across Long Island. A strong upper atmospheric disturbance, combined with the dynamics of the strong cold front, produced an isolated severe thunderstorm, which dropped dime-size hail from Mineola south to Wantagh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 13, 8:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 13, 8:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
915 PM EDT THU SEP 13 2001

SHORT TERM DISC...AS OF 00Z...THE SFC CDFNT WAS SLOWLY SINKING SOUTH
ACROSS THE LCL AREA. IT EXTDED FM SOUTH OF MGJ IN NY EAST ACROSS
EXTREME SRN CT...SOUTH OF A DXR-OXC-MMK-IJD LINE.

BANDS OF SCT TO BKN CONVECTION ORIENTED FM SW TO NE CONT TO DVLP
UPSTREAM...ACROSS PA. AS SHOWN BY THE LTST 18Z MODEL RUNS...LARGE
SCALE ASCENT WILL DEVELOP ACROSS THE REGION FM NW TO SE...MAINLY
AFTER MIDN...ASSOCIATED WITH THE APPROACH OF A STG LONG WV TROUGH
AND ACCOMPANIED BY THE DVLPMNT OF A LOW LVL WAVE. THE LIFT WILL BE
STG ENOUGH TO CAUSE SOME TSTMS...WHICH WILL PRODUCE SOME AREAS OF
HVY RAINFALL. THIS WILL OCCUR FM 06Z TO 12Z.

FOR MARINERS...BOUY 44025 CONTS TO REPORT SEAS AROUND 6 FT WITH SW
WINDS FM 15 TO 20 KT. DOMINATE WV PDS HAVE AVERAGED 12 SECS IN E-SE
SWELLS. EARLIER...I UPDATED OUR COASTAL WATERS FCST AND POSTED A
SMALL CRAFT ADVISORY FOR OUR ATLANTIC WATERS. I WILL MAINTAIN THIS
ADVISORY WITH THIS FCST UPDATE.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ355-353-350.

GC

In the hours before

Special weather statement, Sep 13, 11:25 PM EST, 1 hour 35 minutes before
CTZ005-NJZ006-NYZ068-070>076-140600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1225 AM EDT FRI SEP 14 2001

...THUNDERSTORMS MOVING INTO THE NEW YORK CITY AREA...

AN AREA OF THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA
BETWEEN 12:30 AND 2 AM. FREQUENT LIGHTNING WILL OCCUR WITH THESE
STORMS. SOME GUSTY WINDS ARE ALSO POSSIBLE AS WELL AS A PERIOD OF
HEAVY DOWNPOURS. SOME PONDING OF WATER IS POSSIBLE IN AREAS WITH
POOR DRAINAGE.

EKH
Special weather statement, Sep 14, 12:43 AM EST, 17 minutes before
NJZ006-NYZ072>076-140800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
143 AM EDT FRI SEP 14 2001

...THUNDERSTORMS MOVING THROUGH THE NEW YORK CITY AREA...

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE NEW YORK CITY AREA
FOR THE NEXT FEW HOURS. LATEST RADAR SHOWS A BAND OF MODERATE TO
HEAVY RAIN WAS LOCATED FROM THE NEW YORK CITY AREA WEST THROUGH
WESTERN NEW JERSEY. THERE WILL BE FREQUENT LIGHTNING WITH THE STORMS
AND WINDS GUSTS COULD REACH AROUND 30 MPH. THE STORMS WILL BECOME
LIGHTER AROUND 4 AM. SOME PONDING OF WATER IS POSSIBLE IN AREAS WITH
POOR DRAINAGE. THERE WILL THEN BE SOME LIGHT RAIN WHICH COULD
CONTINUE OFF AND ON THROUGH MIDMORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nassau

When
September 14, 1:00 AM EST
Where
Nassau County, Mineola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -73.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267504.